Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 283, NWS Indianapolis, IN

July 18, 2006Hancock County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 18, 2006, 6:29 PM EDT for Hancock County, Shelby County, Indiana. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 6:29 PM EDT (22:29 UTC)
Expired
Jul 18, 2006, 7:30 PM EDT
In force
61 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:35 PM EDTHAIL 0.886 Ne Greenfield, IN
Jul 18, 7:02 PM EDTHAIL 0.756 Ne Greenfield, IN
Jul 18, 7:02 PM EDTHAIL 0.886 Ne Greenfield, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 182229
SVRIND
INC059-145-182330-
/O.NEW.KIND.SV.W.0283.060718T2229Z-060718T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENFIELD...OR ABOUT 18 MILES EAST OF
  INDIANAPOLIS...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 645 PM EDT...

LAT...LON 3993 8577 3985 8597 3975 8596 3957 8570
      3979 8562

$$

PUMA
3 follow-up statements
000 
WWUS53 KIND 182253
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EDT TUE JUL 18 2006

INC059-145-182330-
/O.CON.KIND.SV.W.0283.000000T0000Z-060718T2330Z/
HANCOCK-SHELBY-
653 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN SHELBY AND HANCOCK COUNTIES...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SPRING LAKE...OR ABOUT 13 MILES EAST OF
INDIANAPOLIS...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 730 PM EDT...

LAT...LON 3993 8577 3985 8597 3975 8596 3957 8570
      3979 8562

$$

PUMA
000 
WWUS53 KIND 182309
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 PM EDT TUE JUL 18 2006

INC059-145-182330-
/O.CON.KIND.SV.W.0283.000000T0000Z-060718T2330Z/
HANCOCK-SHELBY-
709 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL SHELBY AND SOUTHWESTERN HANCOCK COUNTIES...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
CUMBERLAND...OR ABOUT 12 MILES EAST OF INDIANAPOLIS...MOVING
SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW PALESTINE AROUND 715 PM EDT...
  MORRISTOWN AROUND 730 PM EDT...

LAT...LON 3981 8581 3985 8597 3975 8596 3957 8570
      3976 8571

$$

PUMA
000 
WWUS53 KIND 182323
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EDT TUE JUL 18 2006

INC059-145-182333-
/O.EXP.KIND.SV.W.0283.000000T0000Z-060718T2330Z/
HANCOCK-SHELBY-
723 PM EDT TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHELBY AND
SOUTHWESTERN HANCOCK COUNTIES EXPIRES AT 730 PM EDT...

THE STORM HAS EXITED THE WARNING AREA.

LAT...LON 3981 8581 3985 8597 3975 8596 3957 8570
      3976 8571

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:20 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT TUE JUL 18 2006

.DISCUSSION...

FORECAST FOCUS IS ON TSRA CHANCES TONIGHT AND ON
THURSDAY/FRIDAY...AND THEN ON TEMPS ON THURSDAY.

AT 18Z WEAK COLD FRONT EXTENDED ACROSS NORTHERN INDIANA BACK INTO
CENTRAL IL. DRIER AIR WAS WELL BEHIND THE FRONT. SCT TSRA HAD
DEVELOPED ACROSS THE FAR EASTERN FORECAST AREA /FA/.

GFS SUFFERS FROM USUAL FEEDBACK ISSUES AT TIMES THIS FORECAST
CYCLE...MOST NOTABLY THU NIGHT INTO SATURDAY. OTHERWISE MODELS
HAVE SIMILAR IDEAS AND WILL USE A BLEND.

FRONT WILL SINK SOUTH TONIGHT AS IT WASHES OUT. UPPER SUPPORT IS
WEAK...AS IS SURFACE CONVERGENCE. THUS FEEL CHANCES FOR CONVECTION
ARE SMALL AT BEST...AND WILL CONTINUE DRY FORECAST AFTER 00Z.
WITH DRIER AIR LAGGING WELL BEHIND FRONT...BELIEVE DRIER AIR WILL NOT
MAKE IT AS FAR SOUTH AS MAV LOW TEMPERATURES WOULD SUGGEST. THUS
WILL GO CLOSER TO WARMER MET NUMBERS ACROSS THE NORTHERN FA.
ELSEWHERE WILL BLEND THE COOLER MAV AND WARM MET NUMBERS.

ON WEDNESDAY UPPER RIDGE BUILDS BACK INTO INDIANA. CU RULE SHOWS
SOME SCATTERED TO BROKEN CONDITIONS...BUT FEEL STILL ENOUGH SUN TO
PUSH TEMPERATURES TO MAV NUMBERS IN THE LOWER TO MIDDLE 90S.

MCS WILL DEVELOP WELL TO THE NW OF INDIANA WED NIGHT IN STRONG
WARM ADVECTION. THIS SHOULD STAY TO THE N OF THE FA BUT CLOUDS
WILL SPILL OVER FOR THE DAY ON THURSDAY. THESE CLOUDS WILL HELP
KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL.
NEVERTHELESS...READINGS WILL STILL PEAK IN THE LOW TO MID 90S
AGAIN AS 850 TEMPERATURES RISE TO NEAR 22-24C. COLD FRONT WILL
ARRIVE DURING THE AFTERNOON AND COULD SPARK SOME STORMS. BEST
CHANCE FOR STORMS LOOK TO BE AS THE FRONT SLOWLY MOVES THROUGH
THURSDAY NIGHT ALONG WITH AN UPPER WAVE.

FRONT LOOKS TO LINGER INTO FRIDAY SO HAVE ADDED POPS...MAINLY
DURING THE MORNING. AS STATED EARLIER DON/T TRUST GFS SOLUTION
INTO SATURDAY. 00Z ECMWF KEEPS FRONT FARTHER SOUTH AS WELL. WILL
THUS KEEP DRY FORECAST FOR THE MOMENT.

&&

.AVIATION...

DISCUSSION FOR THE 18Z TAFS.

WEAK COLD FRONT EXTENDING FROM JUST SOUTH OF KFWA TO KPIA LINE WILL
MOVE TO NEAR KLAF BY 21Z AND TO THE OHIO BY MIDNIGHT. BROKEN CLOUDS
AROUND 4 THOUSANT FEET MAY MOVE INTO KLAF AFTER FRONTAL PASSAGE. BUT
THESE CLOUDS WILL PROBABLY THIN OUT AS THEY MOVE FARTER SOUTH LATE
TODAY.  ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
CENTRAL INDIANA AHEAD OF THIS FRONT.  HOWEVER WITH RIDGING ALOFT
THEY SHOULD DIE OUT QUICKLY THIS EVENING. SINCE THUNDERSTORMS WILL
BE SO ISOLATED WILL ONLY MENTION CB IN TAFS AND WILL LEAVE OUT
MENTION OF THUNDERSTORMS FOR NOW.

MODELS KEEP SOME RESIDUAL LOW LEVEL MOISTURE TNGT AS WEAK FRONT
DISSIPATES LATE TONIGHT. WINDS WILL BE LIGHT AND SOME MVFR VSBYS ARE
EXPECTED LATE TONIGHT AND VERY EARLY WEDNESDAY.  HOWEVER VSBYS
SHOULD NOT BE AS LOW AS LAST FEW NIGHTS AS DEWPOINTS WILL BE A FEW
DEGREES LOWER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...CS
AVIATION...JEH
Hazardous weather outlook, Jul 18, 3:24 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT TUE JUL 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
224 PM CDT TUE JUL 18 2006 /324 PM EDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

HEAT INDEX VALUES NEAR 100 ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME STORMS MAY
BE SEVERE WITH DAMAGING WINDS ON THURSDAY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO THURSDAY WITH AFTERNOON
HEAT INDEX VALUES AROUND 100 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.
SPOTTERS MAY ALSO BE NEEDED ON THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 18, 6:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             KNIGHTSTOWN             39.80N 85.53W
07/18/2006  U0.75 INCH       HENRY              IN   LAW ENFORCEMENT

&&

JP
Local storm report, Jul 18, 6:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             KNIGHTSTOWN             39.80N 85.53W
07/18/2006  U1.75 INCH       HENRY              IN   LAW ENFORCEMENT

0620 PM     HAIL             2 SW SPICELAND          39.82N 85.46W
07/18/2006  E1.00 INCH       HENRY              IN   AMATEUR RADIO

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:58 AM EDTSevere Thunderstorm WarningINDDelaware22 min
Jul 18, 6:03 PM EDTSevere Thunderstorm WarningINDHenry, Rush57 min
Jul 18, 6:36 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam54 min
Jul 18, 7:05 PM EDTSevere Thunderstorm WarningINDPutnam25 min
Jul 18, 7:19 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby56 min
Jul 18, 7:25 PM EDTSevere Thunderstorm WarningINDParke, Putnam65 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.